Dilantin via PEG - stop TF??

  1. 0 One more question:

    When you give dilantin via a PEG with a patient who is getting continuous TF, do you stop the TF for an hour before/hour after giving the medication?

    I had a patient in this situation, and I gave the 1500 dose of Dilantin without holding TF before/after and the patient vomited about 45 min later. When I told the charge nurse, she said that I should have held the TF before/after. I have never heard that before. When I asked the other nurses, some said to hold it and some said they had never heard that before and one said to hold TF for TWO hrs before and after.

    This lady was getting Dilantin q8hrs and was only getting 45cc/hr TF - if I held it for one hr before/after that would be 6 hrs she would be off the TF and 260cc of TF she would not be getting.

    Anyway, I of course was super busy and never got an answer and never had that patient again. I felt very badly if I had indeed made her vomit.

    Please, what do you do when you have this situation?

    Thank you, I am a relatively new nurse who works in chaos.
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest discussions, articles, and toons.


  3. Visit  littlegreenfrog profile page

    About littlegreenfrog

    Joined Jan '12; Posts: 20; Likes: 12.

    13 Comments so far...

  4. Visit  rita359 profile page
    0
    Haven't looked lately, but last time I had to give dilantin per pg tube it was hold one hour before and one hour after. Check your facility p/p.
  5. Visit  DookieMeisterRN profile page
    0
    You could always ask your pharmacist if you couldn't find it in your drug book. I've always held TF one hr before and after. It should be on the Mar too. The amount of TF the patient is not getting over the 24 hrs d/t holding TF should be averaged out and given as an increase in hourly rate. Do you have a dietician to consult? If you get conflicting info from peers you should always look it up as you are ultimately responsible.
  6. Visit  littlegreenfrog profile page
    0
    Thank you. Yes, I should have called the pharmacist about it (to have them add those instructions to the EMAR) then ordered a dietician consult to adjust TF as needed. I will do this next time. I can't believe I have never heard of that before, but I guess I just never had a pt on dilantin and continuous TF before. I hate it when my errors cause distress to a patient.
  7. Visit  Sun0408 profile page
    0
    It is on our MAR to hold TF one hour before and one hour after. Also, since this med is so hard on veins; we give it in 50 or 100 cc NS using a filter if we give it IV.
  8. Visit  mom2cka profile page
    0
    Good article: What Do I Need to Know About Drug Interactions With Enteral Feedings?

    http://www.medscape.com/viewarticle/498270
  9. Visit  MomRN0913 profile page
    1
    You should hold the TF, but only because it effects absorption. I don't think it caused your patient to vomit.
    morte likes this.
  10. Visit  Esme12 profile page
    0
    Quote from mom2cka
    Good article: What Do I Need to Know About Drug Interactions With Enteral Feedings?

    http://www.medscape.com/viewarticle/498270
    Medscape: Medscape Access requires registration but it it's free

    http://www.medicinenet.com/phenytoin/article.htm
  11. Visit  wooh profile page
    0
    Since it affects absorption, I'd do whatever the norm has been since the dilantin was started. If all of the sudden you're holding the tube feeding, and the patient is used to getting the amount absorbed with the feeding going, then they're going to suddenly be getting a higher dose absorbed.
  12. Visit  michelle126 profile page
    0
    If they came from a LTC, I would find out what the schedule was there and see if you can follow it. We have down times for all of our people getting dilantin via g tube. 2 hrs one before, one after. It really does put the levels out of wack.
  13. Visit  loriangel14 profile page
    0
    I have given Dilantin via the feeding tube and I've never had to hold it.Maybe it depends on the patient.
  14. Visit  Havin' A Party! profile page
    0
    Quote from rita359
    ... hold one hour before and one hour after. Check your facility p/p.
    Ditto.
  15. Visit  catlvr profile page
    1
    We had a pt on tube feedings and dilantin...he was finally getting ready to go home after a six months in ltc, so I asked the doc to consider changing the dilantin to another med to simplify the feeding schedule for his family. Doc agreed, and started him on lamictal a few weeks before the pt left so that we could monitor him. It is little stuff like this that makes me feel as if I am doing my job properly, as it made things much easier for his family at home. And knowing how things work in ltc, it probably isn't a bad idea to get all tube feeding pts changed to another med if they can tolerate it - as this thread shows, there is a lot of variation in how the med is given and it may be safer for the pt to try something different.
    wooh likes this.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top